Jan 1, 2002
After being tested positive in Feb 2001, (recent infection, sero-conversion) stage my Dr put me on a regimen of AZT, Retrovir, 2BID, and Crixivan, 3X day. During seroconversion my VL was 56,000, and T-Cell, 759. In Aug 2001, my viral load was >50 and T-Cell 1200. I chose to go off medications, because I felt that a regimen should not have been started initially, during sero-conversion, until we saw what my numbers were. When I went back in Sept/Oct my VL was 850 and my T-Cell was 950. In Nov my VL was 750 and my T-Cell was 900. Anyway, do you think that I should intiate therapy on medications again or stay off them with these numbers? I have frequent sinus infections, since 12 yrs old, and have been on antibiotics twice in the past two months. Please advise. I do not want to become resistant to medications I may need worse in the future. Thanks.
Response from Dr. Little
The issue of when to initiate antiretroviral therapy is a VERY complex one. There is actually a small amount of very interesting data to suggest that the initiation of potent therapy during seroconversion may have benefits not otherwise observed in patients with more advanced infection who initiate the same therapy. This benefit seems mostly to be in the area of preserving the immune system to a degree that in a small number of people who then stop their therapy (similar to what you did I gather), their own immune system can control the viral replication to maintain low levels of virus and sustained high T-cell counts. This information is still very preliminary though and is not recommended in general clinical practice, but rather an area of clinical trial evaluation among care providers who see patients with HIV seroconversion. So, now that you are off therapy and have a viral load less than 1000 and a CD4 greater than 700, most providers would not rush to start you on therapy. This does not mean that this is the correct answer - only that only those who are truely motivated to take a complex regimen EVERY day and deal with the potential toxicities - for the possible benefit of maintaining a near-normal immune system - should be taking therapy. The choice of whether to start antiretroviral medications again is something I would discuss with your care providers - all the pros and cons. But stricktly speaking, therapy is not clearly indicated at this time.
to stay undetectable!
Will switching from sustiva to Viramune build up resistance?
- Painful Urination After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Sore Testicles After Anal Sex With Condom Does It Mean I Have HIV
- Vomiting After Vaginal Sex Without Condom Does It Mean I Have HIV
- Herpes Symptoms Diarrhea
- Are Swollen Lymph Nodes Hard?
- Can A Cbc Give A Hint About Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.